Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 186, NWS Shreveport, LA

August 14, 2021Panola County, Shelby County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 14, 2021, 4:43 PM CDT for Panola County, Shelby County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2021, 4:43 PM CDT (21:43 UTC)
Expired
Aug 14, 2021, 5:30 PM CDT
In force
47 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Panola County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 72 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:55 PM CDTTSTM WND DMGGary City, TXSEVERAL LARGE BRANCHES AND LIMBS WERE BLOWN DOWN IN THE AREA ONTO ROADWAYS, BUT CLEARED AWAY BY RESIDENTS OR DRIVERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS54 KSHV 142143
SVRSHV
TXC365-419-142230-
/O.NEW.KSHV.SV.W.0186.210814T2143Z-210814T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
443 PM CDT Sat Aug 14 2021

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southwestern Panola County in northeastern Texas...
  Northwestern Shelby County in eastern Texas...

* Until 530 PM CDT.

* At 442 PM CDT, a severe thunderstorm was located near Gary City, 
  or 10 miles south of Carthage, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tenaha, Gary City, Woods and Paxton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3192 9450 3205 9453 3212 9426 3195 9415
TIME...MOT...LOC 2142Z 247DEG 8KT 3201 9438 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

15
2 follow-up statements
550 
WWUS54 KSHV 142210
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
510 PM CDT Sat Aug 14 2021

TXC365-419-142230-
/O.CON.KSHV.SV.W.0186.000000T0000Z-210814T2230Z/
Panola TX-Shelby TX-
510 PM CDT Sat Aug 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN PANOLA AND NORTHWESTERN SHELBY COUNTIES...

At 509 PM CDT, a severe thunderstorm was located just north of 
Gary City, and is nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Tenaha, Gary City and Woods. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Murvaul, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3192 9450 3205 9453 3211 9429 3196 9420
TIME...MOT...LOC 2209Z 209DEG 4KT 3206 9436 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

15
968 
WWUS54 KSHV 142228
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
528 PM CDT Sat Aug 14 2021

TXC365-419-142237-
/O.EXP.KSHV.SV.W.0186.000000T0000Z-210814T2230Z/
Panola TX-Shelby TX-
528 PM CDT Sat Aug 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PANOLA AND
NORTHWESTERN SHELBY COUNTIES WILL EXPIRE AT 530 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain is still possible with this thunderstorm between Gary City and 
Carthage.

LAT...LON 3192 9450 3205 9453 3211 9429 3196 9420
TIME...MOT...LOC 2227Z 247DEG 8KT 3208 9432 

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:05 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 14, 3:05 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
305 PM CDT Sat Aug 14 2021

.SHORT TERM.../Tonight through Sunday Night/

Isolated to scattered showers and thunderstorms continue to develop
this afternoon near remnant outflow boundaries in our southern and
eastern zones, generally south of Interstate 20 and east of
Interstate 49. Some additional development will be possible
through the remainder of the afternoon with peak heating along
and near other remnant outflow boundaries, but most of the
activity should diminish near sunset. Can't rule out some
overnight activity, but that convection should be isolated in
coverage. Rain chances will remain on tomorrow as an upper trough
continues to slowly shift southward into the region. Like today,
the greatest convection coverage will occur during peak heating
hours likely along other remnant outflow boundaries. Not expecting
any widespread severe weather, but locally heavy rainfall along
with brief gusty winds and frequent lightning will remain possible
in the stronger storms. One bonus with the activity is that we
will keep milder afternoon temperatures across the region, with
highs ranging from the mid 80s to lower 90s. /20/

.LONG TERM.../Monday through Saturday/

As we begin the extended forecast, the first of next week is
characterized by a broad area of low pressure in the form of a
longwave trough across the Great Lakes, into the Central and
Southern Plains with a tropical remnant(Fred)just off the FL/AL
Coast and upper ridging noted where it pretty much has been all
summer, across the western CONUS. A persistent upper level ridge
just off the Eastern Seaboard will tend to block the Upper Midwest
trough, even as Fred is forecast to get picked up by this trough
well east of our region. Given the position of the trough however,
much of our region should continue to experience widely scattered to
scattered, mainly diurnally driven convection each day through at
least Wednesday when it appears the trough will finally begin slowly
moving eastward towards the Ohio and Tenn Valleys.

Upper ridging begins to take the place of the upper trough across
the Southern Plains for Thu into Fri which should result in less
convection and an uptick in temperatures as will be shown with this
forecast.

It may be noted that while Fred should remain east of our region
early next week, Grace is forecast to follow close on Fred's heels,
forecast to move into the Bahamas by the middle of next week and
perhaps in the eastern and/or central Gulf of Mexico by late next
week into next weekend. The strength of the lead trough to our east
and the upper ridge to our west will ultimately decide Grace's
progression through the Gulf and this will of course will be
monitored closely with future forecasts.

13

&&

.PREV DISCUSSION... /issued 106 PM CDT Sat Aug 14 2021/

AVIATION...

A mix bag of flight conditions expected during the period.
Scattered convection is currently developing across the region, but
only affecting KMLU. VFR conditions are prevailing across the
remainder of the region, but more convection could lower flight
conditions this afternoon at the remainder of the sites. This
activity should diminish by sunset, but low cigs are possible near
near daybreak Sunday. Additional convection will be possible
towards the end of the TAF period. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  90  74  92 /  40  50  30  40
MLU  74  90  72  90 /  30  50  30  50
DEQ  71  88  69  90 /  30  40  20  20
TXK  73  89  72  90 /  30  40  20  20
ELD  71  87  69  89 /  30  50  20  30
TYR  74  88  73  91 /  40  50  30  30
GGG  73  88  72  90 /  40  50  30  30
LFK  74  91  72  92 /  30  50  30  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

20/13
Hazardous weather outlook, Aug 14, 6:31 AM CDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
631 AM CDT Sat Aug 14 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-151145-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
631 AM CDT Sat Aug 14 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Slightly milder temperatures are expected today as an upper level
trough shifts south, and a weak frontal boundary slowly advances
toward the region. Showers and thunderstorms will become more
numerous this afternoon through early evening as daytime heating
will help to enhance any thunderstorms that develop. Gusty winds,
frequent lightning, and brief heavy rainfall may accompany some of
the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

As the frontal boundary enters our region, it is expected to stall
out late this weekend and help to maintain scattered thunderstorms
through much of next week before slowly lifting back to the north.
This will allow for hot temperatures to return by mid to late week
with only isolated thunderstorms still possible during afternoon
peak heating hours.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated at this time.

19

In the hours before

Special weather statement, Aug 14, 3:21 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
321 PM CDT Sat Aug 14 2021

TXZ152-153-166-142100-
Nacogdoches TX-San Augustine TX-Shelby TX-
321 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northeastern
Nacogdoches, western Shelby and northwestern San Augustine Counties
through 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Center. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Center, San Augustine, Timpson, Melrose, Martinsville, Arcadia,
Jericho and Stockman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3193 9440 3190 9422 3149 9411 3156 9455
TIME...MOT...LOC 2021Z 356DEG 1KT 3174 9432

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

15
Special weather statement, Aug 14, 3:28 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
328 PM CDT Sat Aug 14 2021

TXZ136-142115-
Smith TX-
328 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of southern Smith
County through 415 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tyler. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph. A 49 mph wind gust was measured at
         Tyler Pounds Field with these storms at 316 PM.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tyler, Whitehouse, Noonday and New Chapel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3240 9510 3219 9512 3224 9548 3225 9547
      3226 9547 3230 9545 3231 9546 3236 9545
      3237 9547 3239 9550 3242 9551 3243 9554
      3245 9555
TIME...MOT...LOC 2028Z 286DEG 4KT 3234 9535

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

15
Special weather statement, Aug 14, 3:56 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Shreveport LA
356 PM CDT Sat Aug 14 2021

TXZ136-142145-
Smith TX-
356 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northwestern Smith
County through 445 PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lindale, or 11 miles southeast of Mineola, moving northeast at 10
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tyler, Lindale, Red Springs and Carroll.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3264 9559 3263 9551 3262 9552 3261 9547
      3261 9544 3260 9531 3257 9528 3258 9525
      3256 9524 3257 9521 3254 9519 3255 9517
      3232 9525 3234 9545 3237 9545 3237 9547
      3242 9551 3248 9559
TIME...MOT...LOC 2055Z 221DEG 7KT 3252 9541

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

15
Special weather statement, Aug 14, 4:38 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
438 PM CDT Sat Aug 14 2021

TXZ151-153-142215-
Panola TX-Shelby TX-
438 PM CDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of southern Panola and
northwestern Shelby Counties through 515 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Carthage, or near Gary City, moving northeast at 10
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tenaha, Timpson, Gary City, Woods, Dotson and Paxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3185 9442 3193 9450 3195 9451 3197 9451
      3204 9456 3212 9445 3212 9425 3204 9405
      3196 9409
TIME...MOT...LOC 2137Z 224DEG 11KT 3204 9434

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:31 AM CDTAreal Flood AdvisorySHVRed River3 hr
Aug 14, 6:52 AM CDTAreal Flood AdvisorySHVRed River3 hr
Aug 14, 3:21 PM CDTSpecial Weather StatementSHVShelby39 min
Aug 14, 3:28 PM CDTSpecial Weather StatementSHVSmith47 min
Aug 14, 3:56 PM CDTSpecial Weather StatementSHVSmith49 min
Aug 14, 4:26 PM CDTAreal Flood AdvisorySHVSmith2 hr
Aug 14, 4:38 PM CDTSpecial Weather StatementSHVPanola37 min
Aug 14, 5:22 PM CDTSpecial Weather StatementSHVPanola38 min
Aug 14, 6:00 PM CDTSpecial Weather StatementSHVPanola30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.